Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I need your help
Feb 9, 2003

My name is Marcos and I am HIV+ since 1999. I didn't start meds yet. My doctor wants to prescribe me Estavudina 40mg+lamivudine 150mg+efavirenz 200mg. In 1999, my VL was 140.000 -CD4= 337 and CD8=871. In the year 2000 VL=77.000, CD4=287 CD8=650. In 2001, VL=120.000, CD4=282 and CD8 817. In December/2002, my last exam, VL=83.300 and CD4 281. Do you really agree that it is time to start meds? I don't fancy to do it, I feel good, but my doctor said that it is the best thing to do and I am confused. I only collected exams once a year, because here in Brazil it takes a long time and it is not possible to do it very often. Sorry about my English. Thanks, Marcos.

Response from Dr. Wohl

Dear Marcos,

Given the information you provide I am a bit less worried than your doctor. If you are feeling well, have not lost weight, have not experienced infections, and are generally inclined to not start HIV treatment just yet, I would consider waiting a little bit longer before starting therapy.

There continues to be a lack of agreement about when to start HIV therapy. Some think when the CD4 cell count hits 350, others initiate treatment when the counts hit 200. You are in the middle. If you can get another CD4 cell count in 6 months, I would think about waiting. If you can only get them every year then you might consider starting treatment now.

The choice of stavudine, lamivudine and efavirenz is not bad and may be the most available in Brazil. Recently a study comparing this combination to tenofovir, lamivudine and efavirenz found the two combinations to be equally as successful in getting the virus under control. There were more problems with neuropathy and elevated lipids in the stavudine arm, however. Let us know what you decide. DW



Previous
Infected 2 weeks ago: PLEASE HELP
Next
hiv+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement